Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 141, NWS Flagstaff, AZ

September 3, 2018Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 3, 2018, 3:54 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 3:54 PM MST (22:54 UTC)
Expired
Sep 3, 2018, 6:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS55 KFGZ 032254
FFWFGZ
AZC007-040145-
/O.NEW.KFGZ.FF.W.0141.180903T2254Z-180904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
354 PM MST MON SEP 3 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 645 PM MST

* At 349 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area over mainly rural Gila County 
  west of Payson and Rye. A large area of 1 to 2 inches of rain has 
  already fallen, with additional heavy rain expected through 430 PM 
  MST. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tonto Natural Bridge State Park. Otherwise affecting rural Gila 
  County.

This includes the following streams and drainages...Rye Creek, East 
Verde River to the confluence with the Verde River, Rock Creek, Pine 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3418 11149 3424 11159 3428 11168 3429 11166
      3426 11159 3437 11154 3433 11139 3411 11137
      3411 11146

$$
JJ
1 follow-up statement
850 
WGUS75 KFGZ 040147
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
647 PM MST MON SEP 3 2018

AZC007-040155-
/O.EXP.KFGZ.FF.W.0141.000000T0000Z-180904T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
647 PM MST MON SEP 3 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY HAS EXPIRED...

The heavy rain has ended over the warning area, west of Payson and 
Rye over rural northwest Gila County. Storm runoff is still likely 
through the East Verde River basin for the rest of the evening, with 
elevated flow on other area streams and washes.

LAT...LON 3418 11149 3424 11159 3428 11168 3429 11166
      3426 11159 3437 11154 3433 11139 3411 11137
      3411 11146

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:57 PM MST, 57 minutes earlier.

Area forecast discussion, Sep 3, 2:57 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
257 PM MST Mon Sep 3 2018

.SYNOPSIS...Look for a chance of showers and thunderstorms each
day through Wednesday. Thunderstorms will be most numerous across the
Mogollon Rim and the White Mountain regions, moving generally to
the southwest each afternoon. A warming and drying trend is
expected to develop late this week and into the coming weekend.

&&

.DISCUSSION...A weak trough and cold air pool aloft will continue
to linger over Arizona through Thursday. In addition, remnant
monsoon moisture will remain over northern Arizona. The moisture
and cool pool aloft will combine with daytime heating to produce
primarily afternoon and evening thunderstorms each day. Can never
rule out isolated nocturnal storm activity but the main focus will
be from the afternoon into the evening. Storms and showers will be
mainly terrain forced so storms will be most numerous over the
mountain areas with coverage tending toward isolated at the lower
elevations.

From Friday onward...High pressure will build across Arizona from
the west which will usher in drier air mass from over the Pacific.
At this time, it looks as if most thunderstorm and shower
activity will become isolated or even be put to an end across
northern Arizona. The exception will be the White Mountains
region in far eastern Arizona where some moisture and the threat
for showers will linger into through Friday or Saturday. We will
still be keeping and eye on the moisture boundary to the south.
The pattern that develops over the weekend will not sweep moisture
completely out of Arizona. A decent boundary will exist across
central Arizona with drier air to the north but with much deeper
moisture across southern Arizona. If history is any measure, late
monsoon moisture boundaries such as this can provide the
occasional forecast surprise. So stay tuned.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions will
cover northern Arizona for the next 24 hours. However, be on the
lookout for isolated showers and thunderstorms through the evening
hours. Activity is expected to end by midnight. Another round of
storms with similar coverage and strength on Tuesday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered afternoon and evening showers and
thunderstorms, focused mainly across the higher terrain, through
Wednesday. Slow moving storms may produce heavy rainfall.

Thursday through Saturday...Drier air will move across northern
Arizona with a downturn in shower and thunderstorm activity. Light
winds and near normal temperatures are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 3, 12:05 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1205 PM MST MON SEP 3 2018

AZZ012-015-031945-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1205 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR COSNINO AND WINONA UNTIL 1245 PM
MST...

At 1202 PM MST, Doppler radar was tracking a strong thunderstorm over
Cosnino, or 9 miles east of Flagstaff, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cosnino, Walnut Canyon National Monument, Winona and Walnut Canyon
Visitors Center. I-40 from Cosnino to Winona.

LAT...LON 3517 11151 3526 11147 3525 11129 3507 11135
TIME...MOT...LOC 1902Z 282DEG 10KT 3520 11145

TPS
Special weather statement, Sep 3, 1:38 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
138 PM MST MON SEP 3 2018

AZZ016-018-032130-
Northern Gila County-Eastern Mogollon Rim-
138 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
230 PM MST...

At 137 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonto Village, or 11 miles northeast of Payson, moving east at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mesa Del Caballo, Christopher Creek, Tonto Village, Kohls Ranch,
Hunter Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
Ponderosa Campground, Sharp Creek Campground, Forest Road 9350
Campground, Promontory Pit Road Campground and Christopher Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3428 11131 3440 11123 3439 11096 3419 11104
TIME...MOT...LOC 2037Z 284DEG 6KT 3431 11114

TPS
Special weather statement, Sep 3, 2:06 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
206 PM MST MON SEP 3 2018

AZZ008-037-032145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
206 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM
MST...

At 205 PM MST, Doppler radar was tracking a strong thunderstorm near
Camp Verde, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Camp Verde and Clear Creek Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3446 11197 3456 11192 3455 11167 3435 11177
TIME...MOT...LOC 2105Z 284DEG 8KT 3453 11191

TPS
Special weather statement, Sep 3, 2:10 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
210 PM MST MON SEP 3 2018

AZZ017-018-032200-
Northern Gila County-White Mountains-
210 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
300 PM MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Apache, or 30 miles south of Show Low, moving east at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 11014 3388 11012 3388 10987 3368 10993
TIME...MOT...LOC 2109Z 282DEG 6KT 3380 11004

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:27 PM MSTSpecial Weather StatementFGZNavajo33 min
Sep 2, 5:44 PM MSTSevere Thunderstorm WarningFGZNavajo19 min
Sep 3, 12:05 PM MSTSpecial Weather StatementFGZ40 min
Sep 3, 1:38 PM MSTSpecial Weather StatementFGZ52 min
Sep 3, 1:52 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Sep 3, 2:06 PM MSTSpecial Weather StatementFGZ39 min
Sep 3, 2:10 PM MSTSpecial Weather StatementFGZ50 min
Sep 3, 2:22 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 3, 3:09 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.